Utah, 2003

Winter Weather in Utah, December 15, 2003

December 15, 2003 · NWS GJT · 3 events in 3 counties and zones

A vigorous fast moving storm system produced 3 to 7 inches of snow across the mountains of eastern Utah. Local amounts near 17 inches occurred across the La Sal and Abajo Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A vigorous fast moving storm system produced 3 to 7 inches of snow across the mountains of eastern Utah. Local amounts near 17 inches occurred across the La Sal and Abajo Mountains. Gusty winds caused blowing and drifting snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 14, 3:05 PM MST, 9 hours 55 minutes earlier.

Area forecast discussion, Dec 14, 3:05 PM MST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
305 PM MST SUN DEC 14 2003

.DISCUSSION...
SHORT TERM (TONIGHT-MONDAY NIGHT)...
STRONG SOUTHWEST FLOW HAS DEVELOPED OVER EASTERN UTAH AND WESTERN
COLORADO THIS AFTERNOON AS A POTENT UPPER TROUGH AND ASSOCIATED COLD
FRONT MOVE EAST ACROSS THE THE WEST COAST STATES AND THE WESTERN
GREAT BASIN. 88D IS SHOWING 35KTS AT 11K FEET MSL AND SEVERAL OF THE
MOUNTAIN RAWS SITES ARE GUSTING TO AROUND 40 MPH. PRETTY STRONG COLD
FRONT TO OUR WEST WITH A 15 TO 20 DEGREE DROP IN TEMPERATURES NOT TOO
FAR BEHIND THE FRONT ACROSS NEVADA AND PORTIONS OF UTAH. STRONG
WARM ADVECTION IS CREATING MUCH WARMER TEMPERATURES ACROSS THE
FORECAST AREA...EXCEPT FOR THE GRAND VALLEY WHERE TEMPERATURES
AREA LAGGING DUE TO THE COLDER AIR HAVING A HARDER TIME MIXING. HIGH
CLOUD SHIELD EXITING THE AREA IS ASSOCIATED WITH A WEAK WAVE MOVING
ACROSS THE AREA AND EXPECT A 3-4 HOUR PERIOD OF SCATTERED TO BROKEN
CLOUDS BEFORE THE PRE-FRONTAL CLOUDS ARRIVE THIS EVENING.

MODELS ARE A LITTLE FASTER WITH THIS SYSTEM THAN YESTERDAY. COLD
FRONT CURRENTLY EXTENDS FROM NORTH CENTRAL UTAH TO ABOUT DESERT
ROCK NEVADA AND WILL REACH NORTHEAST UTAH AROUND 9 OR 10 PM, AND
THE DURANGO AREA AROUND DAYBREAK MONDAY. SYSTEM IS PROGRESSIVE
AND WILL MOVE ACROSS THE AREA PRETTY QUICK. HOWEVER, A SUBSTANTIAL
AMOUNT OF COLD AIR AND DYNAMICS WITH THIS SYSTEM COMBINED WITH STRONG
NORTHWEST FLOW IN THE COLD AIR MONDAY SHOULD BRING LOW END WARNING
AND ADVISORY SNOW AMOUNTS TO THE MOUNTAINS AND NORTHWEST COLORADO
VALLEYS. STRONG WINDS WILL PRODUCE LOTS OF BLOWING AND DRIFTING
AS WELL. H7-H5 LAPSE RATES PROGGED AT 7 TO -7.5 DEGREES C/KM ALONG
THE FRONT AND STEEPEN TO 7-8 DEGREES C/KM MONDAY AS A MINUS 30-
34 DEGREE CELSIUS COLD CORE MOVE ACROSS THE AREA AND H7 TEMPERATURES
DROP TO AROUND MINUS 15 CELSIUS. EXPECT THE LOWER CENTRAL VALLEYS TO
PICK UP SOME LIGHT SNOW ACCUMULATIONS, GENERALLY IN THE 1-3 INCH
RANGE. AREAS TOWARD THE UPPER END OF THE UNCOMPAHGRE RIVER BASIN
COULD SEE HIGHER AMOUNTS WITH NORTHWEST FLOW CONVERGING INTO THAT
AREA. SNOWS WILL BE TAPERING OFF ACROSS EASTERN UTAH MONDAY
AFTERNOON AS STRONG SUBSIDENCE BEGINS MOVING OVER THE AREA IN
NORTHWEST FLOW.

MODERATE NORTHERLY FLOW ACROSS THE FORECAST AREA MONDAY NIGHT WITH A
VERY COLD AIR MASS IN PLACE (H7 TEMPS DROP TO -16C BY 12Z/TUE) BEHIND
THE STORM. RESIDUAL MOISTURE AND NORTHWEST FLOW WILL SUSTAIN
LINGERING SNOW SHOWERS IN THE MOUNTAINS ALONG THE DIVIDE THROUGH AT
LEAST MIDNIGHT BEFORE ENDING. CLEARING SKIES WILL OCCUR DURING THE
EVENING ACROSS EASTERN UTAH AND THE WESTERN COLORADO VALLEYS. CLEAR
SKIES AND FRESH SNOWPACK ANTICIPATED...EXPECT TEMPS TO RAPIDLY FALL
OVERNIGHT. SUB-ZERO TEMPS LIKELY IN THE MOUNTAINS AND HIGH VALLEYS BY
TUES MORNING.

LONG TERM (TUESDAY THROUGH SUNDAY)...
TUESDAY...STRONG HIGH PRESSURE OVER THE AREA WILL RESULT IN DRY AND
STABLE CONDITIONS. COLD AFTERNOON EXPECTED AFTER VERY COLD START TO
THE DAY. STRONG SURFACE INVERSIONS WILL LIMIT DIURNAL TEMPERATURE
RISE...ESPECIALLY OVER THE VALLEYS.

WEDNESDAY AND THURSDAY...HIGH PRESSURE ALOFT STRENGTHENS OVER THE
WESTERN CONUS DUE TO A DEEPENING TROUGH ALONG 140W.  TEMPERATURES
IN THE HIGH COUNTRY WILL MODERATE SOME...BUT STRONG SURFACE BASED
INVERSIONS WILL KEEP WARMING TREND MINIMAL FOR THE LOWER VALLEYS.
WEAK VORTICITY LOBE IN ADVANCE OF BUILDING RIDGE BRUSHES THE NORTHERN
ZONES ON WEDNESDAY WITH JUST AN INCREASE IN MID TO HIGH CLOUDS.

FRIDAY THROUGH SUNDAY...RIDGE ALOFT SHIFTS EASTWARD WITH THE FLOW
ALOFT BECOMING SOUTHWESTERLY.  VALLEY INVERSIONS WILL WEAKEN AND
TEMPS MAY RISE TO ABOVE NORMAL.  THE GFS MODEL SHOWS A SPLITTING
TROUGH MOVING ACROSS THE GREAT BASIN SATURDAY MORNING...THEN THE
TROUGH BECOMES A CLOSED CIRCULATION CENTERED OVER NEW MEXICO BY
SUNDAY MORNING.  EXPECT FUTURE MODEL RUNS TO HAVE DIFFERENT
SOLUTIONS ON THE TRACK AND INTENSITY OF NEXT WEEKENDS TROUGH.
BUT WILL HAVE THE HIGHEST POPS ON SATURDAY FOR ALL AREAS...THEN
INDICATE A DECREASING CHANCE OF SNOW ON SUNDAY AS TROUGH MOVES EAST.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING LATE TONIGHT THROUGH MONDAY FOR
      COZN 4/9/10/12/13/17/18/19.
      WINTER WEATHER ADVISORY LATE TONIGHT THROUGH MONDAY FOR COZN
      1/2/3/5.
.UT...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH MONDAY
      MORNING FOR UTZN 23/25/28.

&&

TAL/DJN/PF
Hazardous weather outlook, Dec 14, 6:00 AM MST, 19 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MST SUN DEC 14 2003

COZ001>014-017>023-UTZ022>025-027>029-151300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
600 AM MST SUN DEC 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SOUTHWEST WINDS 20 TO 35 MPH WITH STRONGER GUSTS WILL DEVELOP
ACROSS THE MOUNTAINS THIS AFTERNOON...POSING A HAZARD TO HIGH
PROFILE VEHICLES TRAVERSING MOUNTAIN PASSES.

A COLD PACIFIC STORM WILL BRING WIND AND ACCUMULATING SNOW TO MUCH OF
EASTERN UTAH AND WESTERN COLORADO TONIGHT...CREATING HAZARDOUS
DRIVING CONDITIONS IN MANY AREAS BY MONDAY MORNING. THERE IS
CURRENTLY A WINTER STORM WATCH FOR THE WESTERN COLORADO AND
SOUTHEAST UTAH MOUNTAINS LATE TONIGHT. DETAILS ON THE WINTER STORM
WATCH CAN BE OBTAINED AT THE GRAND JUNCTION NATIONAL WEATHER SERVICE
WEBSITE AT: WWW.CRH.NOAA.GOV/GJT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

WIND AND SNOW WILL CONTINUE TO AFFECT MUCH OF THE AREA MONDAY...
WITH A WINTER STORM WATCH CONTINUING FOR THE WESTERN COLORADO AND
SOUTHEAST UTAH MOUNTAINS UNTIL MONDAY EVENING. SNOW AND BLOWING SNOW
WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES FOR TRAVELERS CROSSING
THE MOUNTAINS. SNOW WILL DIMINISH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
December 15, 1:00 AM MST to 11:00 AM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Winter Weather, La Sal & Abajo Mountains

When
December 15, 1:00 AM MST to 11:00 AM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Winter Weather, Tavaputs Plateau

When
December 15, 1:00 AM MST to 11:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332182, 5332183, 5332184.